Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Full Body Cramping and Muscle Spasms

Options

I finished treatment a little over a year ago and recently I've been having terrible muscle cramping. The cramps are all over my body... jaw, chest, back, thighs, etc. If I yawn I get a horrible cramp in my neck and jaw and it's making me nuts. I've tried all the usual remedies but this is miserable. I had muscle cramps during chemo but they resolved after a while.

Has anyone else experienced these cramps/spasms all over the body? Were you able to find anything that helped? I'm getting desperate and my PCP says "fluids and stretching." Thanks.

Comments

  • maggie15
    maggie15 Member Posts: 1,073
    Options

    lw422, Fluids and stretching are important but vitamin/mineral deficiencies (calcium, potassium, magnesium and vitamin D) can contribute to this, especially if you are taking other meds that can mess with your electrolyte balance (blood pressure meds and omeprazole in my case.) See if your PCP would order a blood test to check these levels. Very often calcium in the form of Tums and extra vitamin D can solve the problem. I hope you can find out what is causing this and get it rectified.

  • lw422
    lw422 Member Posts: 1,410
    Options

    Thank you so much, Maggie. I just sent an appointment request to my PCP and I hope they can fit me in; I can't believe how painful and debilitating this cramping is. Weird but I take BP medication and Omeprazole too! I eat a balanced diet, drink lots of water, and take a multivitamin but something is definitely going on with my body.

  • lillyishere
    lillyishere Member Posts: 775
    Options

    Low magnesium creates cramps. I am dealing with some cramps myself, a week after the Zometa infusion since the calcium, potassium and magnesium go way down from the infusion. A simple blood test can check on this.

  • lw422
    lw422 Member Posts: 1,410
    Options

    Thanks, Lily. I'm done with treatment so I have no idea what is causing this, but it's terrible. I hope I can get in for blood work ASAP.

  • lw422
    lw422 Member Posts: 1,410
    Options

    I got blood work done yesterday and the results back today. Everything is NORMAL... potassium, calcium, whatever. The doctor is prescribing a muscle relaxer and told me to stop drinking so much water and swap some out for an electrolyte drink (Gatorade, Pedialyte.) She also said she could refer me to a rheumatologist for further eval and I'm wondering why that choice of specialist...??? So I'll discuss this with her in a followup appointment next Tuesday.

  • maggie15
    maggie15 Member Posts: 1,073
    Options

    lw422, I'm sorry that there wasn't a simple mineral imbalance which could be corrected to stop the pain. A rheumatologist treats autoimmune diseases like RA, lupus and fibromyalgia. These all have muscle pain as one of their symptoms so that might be a logical next step. I hope they figure out the cause.

  • lw422
    lw422 Member Posts: 1,410
    Options

    Hey Wrenn. No, they didn't check my magnesium for some reason. I'll ask about that next Tuesday. I ordered a bunch of supplements including magnesium so I'm just going to try them and see what happens. This has just been the weirdest thing. Hope all is well with you.

    Hey Maggie. Thanks so much; I knew that rheumatologists care for autoimmune diseases but I guess I was surprised to think that might be my issue. Of course at this point I am totally clueless; I wanted my labs to come back with a deficiency that I could easily manage by taking a pill!! Leave it to me to get the weird stuff. Take care.

  • lrolivas
    lrolivas Member Posts: 2
    Options

    iw422,

    My last infusion of herceptin and perjeta was Feb 24. I started having full body cramps shortly after my lumpectomy, and after Chemo was completed. It was so bad that I feared I would cramp during radiation and move! Luckily I didn't move when I got a cramp and just breathed through it.

    Like you all my blood work was normal. Potassium, magnesium, etc..I've been drinking a glass of Electrolytes daily thinking this will help. It doesn't.

    The cramps as you say, very debilitating. And you never know when you will get one. One time during the summer last year I got one in my chest and went to ER thinking it was a heart attack. Thank goodness it wasn't. But it's scary. I also get them in my jaw and it's weird and crazy. The calf and thigh cramps are evil in the middle of the night and are the most painful.

    I'm on a muscle relaxer but that just helps with pain and shortens the cramp.

    I feel like you as it's rare to find someone else with this kind of symptom. However after reading your post I'm concerned. I though, or believed that when my infusion is over and after some weeks when the drug leaves my body that I won't have any more cramps. But it sounds like yours started after you done?

    Lisa

  • lw422
    lw422 Member Posts: 1,410
    Options

    Hi Lisa. I'm sorry to hear that you are also having the full-body cramping, but in a way I'm glad to find that I'm not the only one. I had Taxol/AC chemo in 2021 and that's when I had the cramping the first time. The cramping episode didn't last too long and I thought they were gone for good, and basically forgot about them. It really took me by surprise to have those horrible cramps/spasms again--2 years after chemo. I have made a point of drinking plenty of liquids and trying to stretch/exercise more religiously which seems to have helped; thankfully the cramping has pretty much stopped. My PCP was stumped; she gave me muscle relaxers and said she would refer me to a rheumatologist or a neurologist if the cramping persisted.

    Since the cramping began to ease off I never took the muscle relaxers but I did have the Rx filled "just in case." I'm seeing my oncologist on Friday for my quarterly checkup and I'm going to ask him what he thinks might possibly be going on. What does your oncologist say about your cramping? I hope we can figure this out and find a solution; it is such a painful thing. My best wishes to you.

    LW

  • lw422
    lw422 Member Posts: 1,410
    Options

    Is anyone else bothered by terrible muscle cramps/spasms either during or after treatment?